Depression

Question
Posted by: | 2017/09/19

Q.

I am addicted to a tranquilizer.

I have been taking this tranquilizer for about a year. Dr Prescribed it because I had racing thoughts at night after discovering that I had breast cancer and could not sleep. It causes throbbing temples, lethargy, and a lot of tension in my neck and shoulders in the afternoons when it wears off. How do I wean off this? I am not depressed all the time.

Expert's Reply

A.

Depression expert
- 2017/09/20

Hi,
Sounds like this treatment decision was mad by a GP, some of whom know a lot about psychiatric diagnoses and treatments, and some of whom don't.  I suspect in the original situation you would have been far better helped by seeing a counsellor. But he should have warned you that experts recommend that tranquillizers should not usually be used for more than 2 months at a time, or there is a real risk of dependency problems.  It is now his duty to give you proper advice ( he can check with a psychiatrist to confirm what's best to do ) on how to gradually reduce the dose you are on, so you can come off the tranquilizer and remain well.  If there are further problems after that, consider counselling ( the CBT method is very helpful for this sort of problem ) and seeing a psychiatrist if you and further help with anxiety or depression.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Want to comment?

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.